Living with chemotherapy induced Peripheral Neuropathy

 

Three years ago I was diagnosed once again with breast cancer.  I had a mastectomy.  After surgery my treatment was oral  Exemestene – an anti-cancer hormone treatment not normally given to woman over eighty years old.      Two years of Exemestene and  the many serious  side-effects of this drug became so debilitating, the quality of my life so miserable,  I made the choice to stop treatment.

One of the unpleasant  side effects was painful burning and numbness in my feet and legs at night.  My feet became numb and I was having trouble walking, climbing stairs, anything relating to balance.  It was diagnosed as peripheral neuropathy.   I received little help from the oncology neurologist other than  suggesting  adding a B Multiple supplement  to the vitamin supplements I was taking.   This was the beginning of my extensive research on treatment of chemotherapy induced peripheral sensory neuropathy.

Courtesy Google I researched many North American  sites reporting positive results treating  people with  type two Diabetes with large amounts of Vitamin B 12 and Alpha laporic acid (an antioxidant, ) but little information on chemotherapy induced neuropathy.    The information I required was found  on Dutch and German medical sites.    I discussed the decision to add  vitamin B12 and alpha laporic acid to my supplement regime  with my family doctor and my nephrologist.

It has been just three months since I started taking B12 and alpha laporic acid and  I have been able to sleep with less burning pain.   Physiotherapists  gave me exercises to strength my feet and legs and  improve my balance.  Periperal Neuropathy weakens the muscles.   I’ve made major changes in my diet with  emphases on fresh fruits and vegetables and protein.     The  Foundation for Peripheral Neuropathy is an excellent source of information.  But, it is important to be your own advocate.    Do extensive research and question everything.  And most important to discuss your choices with your family doctor and not self diagnose.

On the most positive note  –  my research has improved the quality of life for my younger sister.  She has type two diabetes and  had never been diagnosed with peripheral neuropathy.  She discussed treatment with her physician and after adding vitamin B 12 and alpha laporic acid to her vitamin supplements  she ended years of suffering and has  absolutely no burning night pain in  her feet.

It is not my nature to be so open about something so intensely  personal.   Cancer has been my unwanted companion for eleven years.  If this experience helps just one person  that is what this post is about, and I will have made a difference for some one.

https://www.foundationforpn.org/

https://www.webmd.com/diabetes/peripheral-neuropathy-risk-factors-symptoms#1

 

 

 

 

 

Advertisements

19 thoughts on “Living with chemotherapy induced Peripheral Neuropathy

  1. Thank you for your honesty and generosity in sharing this information. My best friend battles non-Hogkins lymphoma, which has already recurred twice in 10 years, and has suffered terribly from peripheral neuropathy–mostly in her hands. She’s an artist, so she stopped chemotherapy when it became debilitating. I’ll share this information with her and I know she will be so grateful. She has not been able to find any meaningful help in dealing with this condition…until now! Take care, my dear.

    • Neuropathy in your hands would be so difficult and stressful. Please ask her if she has used a topical analgesic cream called Zostrix. It has been a great help dulling the pain in my feet. I rub a pea sized amount and rub it into the soles of my feet. It’s made from capascin (hot peppers) so you don’t want to touch your eyes after putting it on. I suggest at night she rub a very small amount into her hands and then wear white cotton gloves to sleep in. It is not available at every drugstore but Amazon sells it. Zostrix was recommended to me by the nephrologist who is treating me for the kidney damage from taking the Exemestane. He also said the capasin cream sometimes shocks the nerve endings into regeneration. it hasn’t happened for me,… yet. I The VitaminB12relieves pain and the alpha laporic acid is an antioxident. I take 1800 mg of each daily, along with my vitamin supplements. I hope some of this information will give your friends some pain release. Cheers Virginia

  2. Virginia, I had no idea neuropathy could be a side effect of this form of chemotherapy but did know about so many of the other ill effects. Of course, there are so many possible bad effects from drugs that one hesitates to even take them. I am so sorry to hear that it has been so bad for two years. That explains why you have not been posting as much. One has to consider the quality of life over chemo. It seems very encouraging that you have found something that gives you relief! You manage to look dressed for a light on the town in Paris! Lovely as always, my friend. Cheers and hugs!

    • Darling Jo Nell, You made me smile with your “on the town in Paris” comment. We were off to celebrate my 83rd birthday! The last six months have been stressful with a lot of medical appointments dealing with all this. I am most fortunate to have an extremely brilliant nephrologist who is dealing not only with the damage the Exemestane did to my kidneys but the neuropathy as well. Everything else has rather gone by the way side. THAT HAS TO CHANGE. Life is to be enjoyed. Every sacred minute of it. XXX Virginia

  3. Hi dear Belochio, I like to address you that way, because I love the name, since it means beautiful eyes, at least I believe so. Thank you for openness of sharing your pain you have gone through for so many years. You are truly amazing and when you mentioned you are celebrating your 83rd birthday I could not believe that at all. Well Happy Birthday to you , wishing you continuation of a better health and much joy in what you are doing best.

    • Dearest Cornelia, Indeed the translation for bel’occhio means seeing beauty in the simplest of things. Thank you for the birthday wishes. I am so determined to live by the words of Dylan Thomas “do not go quietly into that good night”, and I believe that attitude is what has kept me upright and strong through some very bad moments in my life. XXX Virginia

  4. I think what you are doing is so important. Talking about this stuff. In fact having dealt with so many years of treatments and all the associated hells I think you are probably a mine of information for the other women starting down this road. So thank you so much for sharing this.
    Side effects are not a necessary evil and should not be accepted. Nor should one doctors recommendations be taken with blind faith. Many of these chemicals are killers in their own right. Many are on and off the market suspiciously fast. Good for you taking control of your own body and your own lifestyle.
    You are right about food and water. Water is an incredible resource for cleansing damaged organs.
    Love Love to you Aunty!
    C

    • My dear Cecilia, My dear husband was instrumental in taking the step to go public with my knowledge and experiences. I was nervous. I didn’t want anyone thinking I was telling them what to do, or I thought I knew better than the experts. The research became all consuming and I was concerned I was loosing my perspective. I was and still am very angry I was given a drug that is not given to women over 80 years old. The side effects of Exemestene are not easily tolerated by older women, and have caused permanent problems to my kidney function, cholesterol and blood sugar levels, as well as the neuropathy. I am fortunate to have a brilliant nephrologist very supportive of my decisions. Thank you Celi for your support. I means a great deal to me. Love Virginia

  5. I think you have done the right thing Virginia, trying to discover something for the relief of your pain. I do hope your research and the vitamins will give you some relief. My husband had Chronic inflammatory demyelinating polyneuropathy (CIDP) and was treated for 3 years with IVIG monthly. For a while we thought he would end up in a wheelchair. Thankfully he is in remission but he too suffers from Periperal Neuropathy which affects his balance. He takes B12 and we will ask his doctors about adding Alpha laporic acid to all the other medications he takes.

    • I am so happy you have written me, Karen. I am so sorry to hear about your husband. It was an emotional trip writing this blog, and I do hope it will help those suffering from peripheral neuropathy. When I became aware of Alpha laporic acid I discussed this with my oncology neurologist, my family doctor and my nephrologist. None were aware of this supplement until I started asking questions and they researched this treatment. I hope and pray this might be of some help to your husband. Meanwhile I take a raft of vitamins, eat healthy and do my exercises for strength and balance. Virginia

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s